Algebra universalis

, Volume 65, Issue 4, pp 353–362 | Cite as

On the finite basis problem for the monoids of triangular boolean matrices

  • Jian Rong Li
  • Yan Feng Luo


Let \({{\fancyscript{T}\fancyscript{B}_n}}\) denote the submonoid of all upper triangular boolean n × n matrices. It was shown by Volkov and Goldberg that \({{\fancyscript{T}\fancyscript{B}_n}}\) is nonfinitely based if n > 3, but the cases when n = 2, 3 remained open. In this paper, it is shown that the monoid \({{\fancyscript{T}\fancyscript{B}_2}}\) is finitely based, and a finite identity basis for the monoid \({{\fancyscript{T}\fancyscript{B}_2}}\) is given. Moreover, it is shown that \({{\fancyscript{T}\fancyscript{B}_3}}\) is inherently nonfinitely based. Hence, \({{\fancyscript{T}\fancyscript{B}_n}}\) is finitely based if and only if n ≤ 2.

2010 Mathematics Subject Classification

Primary: 20M07 Secondary: 08B05 

Keywords and phrases

Finite basis problem semigroup of triangular matrices finite field semigroup variety finite semigroup 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Burris S., Sankappanavar H.P.: A Course in Universal Algebra. Springer Verlag, New York (1981)MATHGoogle Scholar
  2. 2.
    Howie J.M.: Fundamentals of Semigroup Theory. Charendon Press, Oxford (1995)MATHGoogle Scholar
  3. 3.
    McKenzie R.: Tarski’s finite basis problem is undecidable. Internat. J. Algebra and Comput. 6, 49–104 (1996)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Shevrin L.N., Volkov M.V.: Identities of semigroups. Izv. Vyssh. Uchebn. Zaved. Mat. 11, 3–47 (1985) (Russian)MathSciNetGoogle Scholar
  5. 5.
    Volkov M.V.: The finite basis problem for the finite semigroups. Sci. Math. Jpn. 53, 171–199 (2001)MATHMathSciNetGoogle Scholar
  6. 6.
    Volkov, M.V., Goldberg, I.A.: The finite basis problems for monoids of unitriangular boolean matrices. in: Algebraic Systems, Formal Languages, and Conventional and Unconventional Computation Theory, RIMS Kokyuroku 1366, 205–214 (2004)Google Scholar

Copyright information

© Springer Basel AG 2011

Authors and Affiliations

  1. 1.Department of MathematicsLanzhou UniversityLanzhouP. R. of China

Personalised recommendations